Alert archive / Minnesota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 43, NWS La Crosse, WI

May 21, 2000Winona County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at May 21, 2000, 7:01 PM CDT for Winona County, Minnesota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 21, 2000, 7:01 PM CDT (00:01 UTC)
Expired
May 21, 2000, 8:00 PM CDT
In force
59 min
Issued by
NWS La Crosse, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Winona County, MN

The radar

The La Crosse radar (KARX), 66 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2000-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2000-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1951 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

623 
WUUS53 KARX 220002
SVRLSE
MNC169-220100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
701 PM CDT SUN MAY 21 2000

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WINONA COUNTY IN SOUTHEAST MINNESOTA

* UNTIL 800 PM CDT

* AT 701 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES EAST OF BEAVER...OR ABOUT 14 MILES
  SOUTH OF ALMA. THIS ACTIVITY WAS MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR ALTURA AT 715 PM CDT
  NEAR BETHANY AND WHITMAN AT 730 PM CDT
  NEAR ROLLINGSTONE AT 735 PM CDT
  NEAR LEWISTON AND MINNESOTA CITY AT 750 PM CDT
  NEAR STOCKTON AND WINONA AT 800 PM CDT

LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

CONSIDINE

LAT...LON 4426 9199 4412 9213 4389 9184 4404 9160

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:23 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, May 21, 3:23 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
323 PM CDT SUN MAY 21 2000

MAIN FORECAST PROBLEMS WITH THE PACKAGE IS DEALING WITH THE SHOWERS
AND THUNDERSTORMS ACROSS THE COUNTY WARNING AREA THIS AFTERNOON...
WHETHER WE WILL SEE ANY THUNDERSTORMS ON MONDAY...AND HOW COLD TO GO
ON WEDNESDAY.

THE MODELS WERE IN VERY GOOD AGREEMENT MOVING A SHORT WAVE AND
SURFACE TROUGH MOVING OUT OF THE CWA THIS EVENING. WITH SUNSHINE
EARLIER THIS MORNING...CAPES WERE ABLE TO CLIMB INTO THE 1600 TO
1800 J/KG RANGE AND LIFTED INDICES BECAME AS LOW AS -5 AHEAD OF THIS
SURFACE TROUGH. AS A RESULT...SCATTERED SHOWERS AND THUNDERSTORMS
WERE ABLE TO DEVELOP. USING THE DISTANCE SPEED FUNCTION ON BOTH THE
RADAR AND SATELLITE LOOPS...THIS ACTIVITY SHOULD BE GENERALLY EAST
AND SOUTH OF A LINE FROM EAU CLAIRE WISCONSIN TO NEW HAMPTON IOWA BY
4 PM. AS A RESULT...THE ZONES ARE WRITTEN TO ACCOUNT FOR THIS MOTION.

TONIGHT...THE MODELS ARE IN VERY GOOD AGREEMENT SHOWING THAT A SHORT
WAVE WILL SKIRT THE NORTHERN PORTIONS OF THE CWA EARLY MONDAY
MORNING. HOWEVER...THE Q VECTOR AND SURFACE MOISTURE CONVERGENCE
WILL BE WELL NORTH OF THE CWA. ALSO...THIS SHORT WAVE WILL BE MOVING
THROUGH LATE AT NIGHT...SO THE AIRMASS WILL BE STABLE. AS A
RESULT...I DIDN'T MENTION ANY PRECIPITATION WITH THIS SYSTEM.
ALSO...WITH THIS SYSTEM GOING THROUGH FASTER THAN YESTERDAY'S
MODELS...I TOOK OUT THE MENTION OF THUNDERSTORMS FOR MONDAY
AFTERNOON.

FROM MONDAY AFTERNOON THROUGH TUESDAY...THE AREA WILL BE UNDER
CONTROL OF AN UPPER LEVEL RIDGE. HOWEVER...AS THE TREND AS BEEN THE
LAST COUPLE OF DAYS...THIS RIDGE ISN'T AS AMPLIFIED AS PREVIOUS
ADVERTISED BY THE EXTENDED MODELS. AS A RESULT...1000-500 MB
THICKNESS VALUES ARE MUCH LOWER AND IN TURN TEMPERATURES ARE TURNING
OUT TO BE COOLER THAN WHAT THE MRF HAS BEEN ADVERTISING. SINCE WE
HAVE BEEN TRENDING THIS WAY...NOT MUCH CHANGES WILL BE NEEDED FOR
THIS TIME PERIOD.

LOOKING AT THE 12Z AVN AND CANADIAN MODELS...THEY SHOW THAT A STRONG
SHORT WAVE WILL BE MOVING THROUGH THE CWA ON TUESDAY NIGHT.
A 130 KNOT 300 MB JET IS ASSOCIATED WITH THIS SYSTEM. THE CWA WILL
ENTER THE RIGHT ENTRANCE REGION OF THIS JET OVERNIGHT TUESDAY AND
THIS WILL ENHANCE THE VERTICAL VELOCITIES ACROSS THE CWA. AS A
RESULT...THUNDERSTORMS LOOK LIKE A PRETTY GOOD BET. BEHIND THIS
SHORT WAVE...THERE WILL BE STRONG COLD AIR ADVECTION. THIS IS ABOUT
A DAY AHEAD OF YESTERDAY'S EXTENDED MODELS. WITH 850 MB TEMPERATURES
RUNNING AROUND 4C UPSTREAM OF THE CWA...WE WILL SEE MUCH COOLER
TEMPERATURES ON WEDNESDAY. AS A RESULT...I HAD TO GO SIGNIFICANTLY
BELOW THE FMR TEMPERATUREr GUIDANCE. ALSO...WITH THE TEMPERATURES
COOLING ALOFT...WE WILL SEE INSTABILITY SHOWERS THROUGHOUT THE DAY
ON WEDNESDAY.

THANKS FOR THE COORDINATION KMPX...KGRB...KMKX...AND KDMX.

.LSE...NONE.

BOYNE

Nearby

Severe Thunderstorm Warnings in Minnesota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.